Alert archive / Maine / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 10, NWS Caribou, ME

August 3, 2000Aroostook County, Maine

NWS Caribou, ME issued this severe thunderstorm warning at Aug 3, 2000, 12:24 PM EDT for Aroostook County, Maine. It was in force for 66 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 3, 2000, 12:24 PM EDT (16:24 UTC)
Expired
Aug 3, 2000, 1:30 PM EDT
In force
66 min
Issued by
NWS Caribou, ME
Area
Whole counties

County Aroostook County, ME

The radar

The Caribou radar (KCBW), 92 km from the middle of the area, began a volume at 16:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 3, 12:44 PM EDTHail 0.75Clayton Lake, ME

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Caribou, ME (KCAR), launched 12:00Z, 4.4 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Caribou, ME at 12:00Z on 2000-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Caribou, ME at 12:00Z on 2000-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
578 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCAR 031625
SVRCAR
MEC003-031730-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CARIBOU ME
1224 PM EDT THU AUG 3 2000

THE NATIONAL WEATHER SERVICE IN CARIBOU HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL AROOSTOOK COUNTY IN NORTHERN MAINE
  THIS INCLUDES CLAYTON LAKE

* UNTIL 130 PM EDT

* AT 1224 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH DAMAGING WINDS 12 MILES WEST OF CLAYTON
  LAKE...OR ABOUT 12 MILES EAST OF ST. JUSTE...MOVING NORTHEAST AT 25
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CLAYTON LAKE AT 1245 PM EDT

HAIL...INTENSE LIGHTNING...VERY HEAVY RAIN AND STRONG DAMAGING WINDS
ARE LIKELY WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL
THE STORM PASSES.

$$

LAT...LON 4660 6992 4645 6979 4671 6901 4694 6921

COBB
NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 10:01 AM EDT, 2 hours 23 minutes earlier.

Area forecast discussion, Aug 3, 10:01 AM EDT, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
1001 AM EDT THU AUG 3 2000

SYNOPSIS...
HUMID CONDITIONS WILL PREVAIL THIS AFTERNOON WITH SHOWERS AND
THUNDERSTORMS DEVELOPING THIS AFTERTNOON AND CONTINUING INTO THE
EVENING AS A COLD FRONT MOVES ACROSS THE REGION TONIGHT INTO EARLY
FRIDAY. SOME THUNDERSTORMS COULD BECOME SEVERE.

DISCUSSION...
MAIN FOCUS OF COURSE WILL BE POTENTIAL FOR SVR WX THIS AFTN INTO
THIS EVNG. COORD W/GYX. WRKZFP OUT. NEW SPSCAR WILL SHIPPED BY
15Z AFT COORD W/SPC.

SATL VIS IMAGERY SHOWING LOW CLDS ERODING NICELY OVER WRN/NRN
AREAS AS SWLY FLOW & INSOLATION WORK ON ST/FOG DECK. FURTHER
DOWNEAST/CSTL AREAS SEEING THICKER CLD DECK/FOG BANK HOLDING & WILL
TAKE A WHILE LONGER TO ERODE.

S/WV MOVG ACRS SRN QUEBEC/NRN NYS PER LATEST WV ANIMATION. NICE DRY
PUNCH ASSOCD W/THIS FTRE HEADING NE TWD WRN AREAS. 12Z SFC ANAL
SHOWED CWFA IN GNRL WM SECTOR W/PRE-FNTL BNDRY TRYING TO SET UP FM
SRN QUEBEC DOWN INTO NYS. SOME ACTIVITY FIRING ACRS QUEBEC PER LATEST
LTG DATA. LARGE AREA OF MID-UPPER 60 DWPTS ASSOCD W/PRE-FNTL
BNDRY SHOULD BE ADVECTED INTO CWFA THIS AFTN AS THIS BNDRY SWINGS
ENE. 12Z CAR SNDG HAD LIS NR 0 W/KIS IN THE MID 20S & PWS 1.5".
MESO-ETA/RUC SNDGS MATCHING CLOSE TO 12Z CAR RAOB & PROJECTING THESE
SNDGS OUT TO THIS AFTN GIVES CAPES 1200-1500 J/KG & LIS NR -5. KIS
CLIMB INTO MID 30S. QUICK LOOK @ 12 UPPER AIR ANAL HAD COOLING IN
MID-UPPER LVLS OVER SRN QUEBEC WHR ACTIVITY WAS FIRING. THGS SHOULD
DESTABLIZE QUICKLY BY NOON TIME ACRS WRN CWFA WHR HEATING IS ALREADY
OCCURING & THEN THGS SHIFT EWD AS AFTN PROGRESSES.

HAVE ADJUSTED ZFPCAR W/MNTN OF PSBL SVR THIS AFTN & MAIN THREAT
ATTM LOOKS TO BE DAMAGING WINDS W/WET MICOBURST POTENTIAL. CAN/T
RULE OUT LARGE HAIL. HAVE KEPT LIKELY POPS GOING THRU DOWNEAST. WL
ADJUST 29-30 W/SCTD WORDING & ATTM NOT MNTN SVR THREAT DUE TO
STABLE AIR IN PLACE.

COASTAL WATERS...
SCA TO STAY FOR THE AFTN. WILL GO AHEAD & ADJUST W/MNTN OF GUSTS TO
25. ANY TSRAS THIS AFTN COULD LEAD TO STGR WINDS GETTING
TRANSFERRED TO THE SFC.

.CAR...NONE.

JOE

In the hours before

Special weather statement, Aug 3, 7:15 AM EDT, 5 hours 9 minutes before
MEZ001>006-010-011-015-031600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
715 AM EDT THU AUG 3 2000

...STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS THE REGION
THIS AFTERNOON...

A STRONG COLD FRONT APPROACHING FROM THE WEST WILL BRING THE THREAT
OF THUNDERSTORMS TO NORTHERN MAINE LATER THIS AFTERNOON INTO THIS
EVENING.

THERE IS A CHANCE SOME OF THE THUNDERSTORMS COULD BECOME SEVERE WITH
LARGE HAIL...DAMAGING WINDS AND HEAVY DOWNPOURS. ALL THUNDERSTORMS
CONTAIN DEADLY LIGHTNING.

STAY TUNED TO NOAA WEATHER RADIO...OR YOUR LOCAL MEDIA OUTLETS...FOR
ANY POSSIBLE WATCHES AND WARNINGS.

MIGNONE
Special weather statement, Aug 3, 10:49 AM EDT, 1 hour 35 minutes before
MEZ001>006-010-011-015>017-032100-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
1049 AM EDT THU AUG 3 2000

...STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS THE REGION
THIS AFTERNOON INTO THIS EVENING...

A STRONG COLD FRONT APPROACHING FROM THE WEST WILL BRING
THUNDERSTORMS TO REGION THIS AFTERNOON INTO THIS EVENING.

SOME THUNDERSTORMS MAY BE SEVERE WITH THE MAIN SEVERE WEATHER
THREAT BEING DAMAGING WINDS. LARGE HAIL IS ALSO POSSIBLE WITH VERY
HEAVY RAIN. ALL THUNDERSTORMS CONTAIN DEADLY LIGHTNING.

STAY TUNED TO NOAA WEATHER RADIO...OR YOUR LOCAL MEDIA OUTLETS...FOR
POSSIBLE WATCHES AND WARNINGS FROM THE NATIONAL WEATHER SERVICE.

HEWITT

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 12:53 PM EDTSevere Thunderstorm WarningCARPiscataquis67 min
Aug 3, 1:55 PM EDTSevere Thunderstorm WarningCARAroostook65 min
Aug 3, 2:05 PM EDTSevere Thunderstorm WarningCARPiscataquis55 min
Aug 3, 2:49 PM EDTSevere Thunderstorm WarningCARPiscataquis56 min
Aug 3, 3:06 PM EDTSevere Thunderstorm WarningCARAroostook54 min

Nearby

Severe Thunderstorm Warnings in Maine, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.